Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
20sAcne

Hormonal Acne and Topicals

Recommended Posts

For anyone that has hormonal acne and is treating it with Birth Control, are you also using prescription topicals such as an antibiotic gel or retinoid? Or do you find that the birth control and a simple cleansing regimen keeps you clear?

I am asking because I know I have hormonal acne. I am almost 28 years old. 2 years ago I went off my birth control to try to have a baby and within 3 months my face was full of acne. Mostly on the sides of my face, jawline and chin. I never had the baby and I have since went back on birth control (Ortho Tricyclene) and my face is 90% clear.

I was not on any topicals before going off the birth control, but after my breakout I visited a dermatologist to get some help. But now that I am 90% clear, the topicals I am on, Clindamycin and Retin-A Micro, seem to be very harsh on my sensitive skin and make my face so dry. I can hardly wear makeup because of the peeling skin. I feel the topicals contribute to any breakouts I do have now. Once in a while I get two or three pimples on my chin and some on my forehead, which are the two driest spots on my face.

I am thinking of stopping the topicals and just cleansing with Cetaphil and possibly finding a simple toner.

Any thoughts or similar experiences?

Thanks for reading…

Link to post
Share on other sites

if retin a is irritating your skin, i would maybe use it every other night or every 2 nights. Im sensitive too and i found giving my skin a break helps make sure it doesnt get to flakey

Link to post
Share on other sites

That's probably what I am going to have to start doing. Use Retin-A Micro every other night and keep using the Clindamycin, but only a very, very small amount.

Link to post
Share on other sites
For anyone that has hormonal acne and is treating it with Birth Control, are you also using prescription topicals such as an antibiotic gel or retinoid? Or do you find that the birth control and a simple cleansing regimen keeps you clear?

I am asking because I know I have hormonal acne. I am almost 28 years old. 2 years ago I went off my birth control to try to have a baby and within 3 months my face was full of acne. Mostly on the sides of my face, jawline and chin. I never had the baby and I have since went back on birth control (Ortho Tricyclene) and my face is 90% clear.

I was not on any topicals before going off the birth control, but after my breakout I visited a dermatologist to get some help. But now that I am 90% clear, the topicals I am on, Clindamycin and Retin-A Micro, seem to be very harsh on my sensitive skin and make my face so dry. I can hardly wear makeup because of the peeling skin. I feel the topicals contribute to any breakouts I do have now. Once in a while I get two or three pimples on my chin and some on my forehead, which are the two driest spots on my face.

I am thinking of stopping the topicals and just cleansing with Cetaphil and possibly finding a simple toner.

Any thoughts or similar experiences?

Thanks for reading…

About how long after you started your ortho tri cyclen did you skin start to clear again?

Link to post
Share on other sites

Actually I have only been on Ortho Tri Cyclene for 3 months now and my skin is clear. I just get an occasional few pimples and its usually on my chin around my time of the month. I get other pimples on my cheeks and forhead, but they are just tiny red bumps that go away in a day or two. Not much to complain about. Most people probably can't even see them.

Before Ortho, I was on the generic, Tri Sprintec, and I was not happy with it. I was on it for a year and a half before switching to the name brand 3 months ago. I kept getting handfuls of pimples in clusters on my cheeks, jawline and forhead.

So I think the generic brand helped to clear my skin over the past year and a half, but changing to the name brand has really put the brakes on my acne.

My skin is just so irritated and flaky. I am going to stop using the Clindamycin and just keep using the Retin-A Micro and see if that helps. Maybe use the Clindamycin as a spot treatment?

Link to post
Share on other sites
Actually I have only been on Ortho Tri Cyclene for 3 months now and my skin is clear. I just get an occasional few pimples and its usually on my chin around my time of the month. I get other pimples on my cheeks and forhead, but they are just tiny red bumps that go away in a day or two. Not much to complain about. Most people probably can't even see them.

Before Ortho, I was on the generic, Tri Sprintec, and I was not happy with it. I was on it for a year and a half before switching to the name brand 3 months ago. I kept getting handfuls of pimples in clusters on my cheeks, jawline and forhead.

So I think the generic brand helped to clear my skin over the past year and a half, but changing to the name brand has really put the brakes on my acne.

My skin is just so irritated and flaky. I am going to stop using the Clindamycin and just keep using the Retin-A Micro and see if that helps. Maybe use the Clindamycin as a spot treatment?

Thank you for your response. I started Ortho Tri Cyclen Lo the end of August and just recemtly started my 3rd pack. I also use Acanya Gel (clindmyacin bp). My skin is clear but I have the little red marks on my forehead and nose. I had a lot of blackheads on my nose, and there arent as many, but its like the red marks are burns or something. Hopefully the end of this month and I wont have to use the acanya gel as much!

Link to post
Share on other sites

I went off BC July 2008 and I had the worst acne for almost a year. I went back on BC FEB 2009 to curb it, but it I'm only 90% clear as well. I'm doing just a simple neutrogena cleanser but I usually only have 2-4 really really tiny active pimples at any time. I'm getting tired of this though, because I used to have super clear skin. I have the opposite of you though, I have really oily skin now. I'm thinking about spiro.

Link to post
Share on other sites

My very first BCP was Diane 35 and I was put on it for very severe cystic acne on my back and shoulders. I didn't get much acne on my face at that stage - the odd 1 or 2 around my TOTM. That was it. But I was perfectly clear while on Diane. No acne anywhere.

But I had to stop taking it and moved on to try other BCPs. I started getting acne on my chin and this has been what I have been fighting ever since. I could not find any other pill to clear my acne 100%. At one stage I was on a BCP called Brevinor and was using Differin gel. This combination kept me 100% clear but Differin made me so oily which was frustrating.

I now don't take BCP at all and use blue light to control the acne. I've just started zinc so we'll see how it goes.

Edited by stargazer_Lily
Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×